Home » Frequently asked Questions on Health » Is my father facing side effects of the drugs he is using?

Is my father facing side effects of the drugs he is using?

Q: My 66-year-old father underwent angioplasty one and half years back. He is also suffering from diabetes. His heart function is only 30 per cent, as detected by 2D echocardiography. He had sodium deficiency a month back, and was in the ICU for two days. Now, he has started forgetting things that happened 10 minutes back, but remembers things that happened long time back. He is taking the following medicines: Reclide 40 mg 2/day; Valzaar 40 mg 1/day; Cardivas 3.125 1/day; Dytor 20 mg 1/day; Deplatt A 75 1/day; Lanoxin 0.25, half tablet twice a day; Cerestar 1/day; Stablon 2/day Rivotril(0.5) half per day; and Valtam plus 1/day. He is now facing nausea, weakness, problem in walking, fluid in abdomen and swelling. Are these side effects of the medicines he is taking? If yes, what needs to be done?

A:I am not at all surprised that your father is suffering from so many side effects. The number of medicines that he is consuming is quite large, and hence adverse effects are bound to occur. It is not clear as to why he has been prescribed Stablon, which is used in depression and Corestar (ginko biloba extract), which can make high blood pressure worse. Rivotril is also used in either epilepsy or sometimes depression. Dytor increases the production of urine and results in sodium salt deficiency, but I suppose this drug is essential in his case. Some symptoms (such as nausea, fluid in abdomen, swelling of feet) could be due to heart failure. Deplatt -A contains clopidogrel and aspirin while Cardivas contains carvedilol. I do not know why Cardivas is being given, since it is generally prescribed to patients of high blood pressure. When given to patients with poor cardiac reserve, it can make the condition worse. Other side effects of Cardivas are exacerbation of heart failure especially at beginning of treatment or when increasing doses. Oedema (accumulation of fluid), bradycardia, dizziness, headache, g-i upset, fatigue, visual disturbances, dry eyes, angina, A-V block, liver injury, reduced peripheral circulation, hyperglycaemia (makes diabetes worse), severe skin reactions, Stevens-Johnson syndrome, toxic epidermal necrolysis, erythema multiforme, interstitial pneumonitis, weight gain, asthenia, breathlessness, etc. I would suggest you consult with your father's treating doctor and discuss the side effects of the medicines. He or she would be better placed to prescribe alternative medicines, based on your father's health.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------